Antiarrhythmic drugs can and do induce unexpected and sometimes fatal reactions by either producing new symptomatic arrhythmias or by aggravating existing arrhythmias. The definition of proarrhythmia has changed since controlled clinical studies showed a dichotomy between arrhythmia suppression and mortality. The nature of proarrhythmic reactions is linked to the electrophysiologic effects of various antiarrhythmic drugs. Whereas Class I agents without accompanying effects on repolarization generally produce ventricular tachycardia (often incessant) or fibrillation, Class III agents typically produce torsades de pointes that may deteriorate into ventricular fibrillation. The precise mechanism of torsades de pointes is not fully elucidated, although early after-depolarization and increases in spatial or temporal dispersion of repolarization are likely possibilities. Proarrhythmic risk is lowest for amiodarone and is probably related to the drug's complex electrophysiologic profile. The incidence of torsades with sotalol increases with dose and the baseline values of the QT interval; the incidence with d-sotalol and other pure Class III agents remains unclear. Prospective, randomized, placebo-controlled studies to evaluate this are under way. The fact that d-sotalol increases mortality in postinfarction patients suggests that it may possibly be a common property of most, if not all, pure Class III compounds. The ongoing clinical trials with various Class III agents are likely to provide the critical information on this important therapeutic issue.